A 66-year-old man with hairy-cell leukemia was treated successfully with interferon alfa, with normalization of his hematologic parameters. After 2.5 months he became ill again and, following extensive investigation, Mycobacterium avium-intracellulare grew from a bone marrow specimen. Although initiation of quadruple antituberculous chemotherapy resulted in an improvement of his general condition, after two months he started to develop widespread cutaneous and subcutaneous nodules, biopsy of which showed appearances compatible with mycobacterial infection. Over the next two months the skin lesions progressed slowly so erythromycin, to which in vitro testing showed the organism to be sensitive, was added to his therapy. This resulted in a marked improvement of all skin lesions. This case is the first to be reported of disseminated atypical mycobacterial infection in a patient receiving interferon treatment for hairy-cell leukemia. (Arch Dermatol 1988;124:1545-1549).
|Original language||English (US)|
|Number of pages||5|
|Journal||Archives of dermatology|
|State||Published - Oct 1988|
ASJC Scopus subject areas